Posted by: Yas | 2009-07-10

panic disorder

Hi I just would like to know what you guys think of Cipralex I had a relapse of my Panic Disorder from last year and have been battling since my old doc preferred to pump me with meds I was originally on 20 mg of Cipramil prior to my relapse but I was taking it on and off when the relapse occured the dose was upped to 40 mg of Cipramil and he was trying different types of benzodiazapines on me next he wanted to try EPILIM to see if that helped he did no CBT nothing! I changed docs and what a difference the new doc prescribed 5mg of cipralex to be upped to 10mg after 3 day he also told me to take 0.5 rivotril at night Im feeling much better but I am experiencing a ugly taste in my mouth Im also jumpy and anxious I didnt expect this considering the two drugs are related should I worry? Also I didnt have a good nights sleep last night I slept at 4 got up at 7 I then went back to bed at 8 I then woke up at 8:40 but I was like awake but coulnt move and I was trying to get up but I couldnt then after a minute I just woke up in a shock it was as if I had no air and suddenly I had air it frighened me what the hell was that? The relapse that occured gave me panic attacks in my sleep I had a fear I was going die in my sleep Im slowy getting over that and now this strange evenT happend can you please explain it to me and whether it something to worry about. Also I experience ectopic beats(pvs' s) whenever I get a panic attack is it someting to worry about? I have been to a cardiologst who told me Im in perfect condition and no need to worry about them. I just need some reassurance Many thanks!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageArchive

Psychologist: Hi Yas,
Unfortunately as a psychologist I am unable to comment at this moment on the medication you are taking.It would be better for your doctor or a psychiatrist to answer those questions. However, it does seem like you experienced panic symptoms that night. These symptoms could be due to your panic disorder through unconscious fears aroused in your sleep or it could be caused by a sleep terror episode. The symptoms are similar.

Someone who experiences sleep terror, experiences an abrupt awakening from sleep during the first third of the sleep episode, which is when you described the symptoms. Some of the same symptoms of panic are felt, which is also what you described. My sense though is that the panic disorder that you have been diagnosed with is related to what happened to you and the fear that you now feel towards another episode happening is also very much related to your previous experiences of panic attacks. It is best to consult your doctor or psychiatrist to get more information on the symptoms you specifically experienced. It is a frightening experience and I’m sure has increased your anxiety a lot as well.
Because your anxiety and worries have increased it would really be best to combine your medical treatment with psychological therapy. This might give you insight into the triggers of your panic and help you manage your fears related to further attacks. It will also help you to understand your worry about needing reassurance of your health. It is common that people with high anxiety levels worry about their physical health as the symptoms experienced in anxiety or panic are very much felt physically. Please do not hesitate to discuss your concerns with your doctor or psychiatrist and I do think that it would be useful for you to talk about the emotional worries with a psychologist. You can contact the South African Depression and Anxiety Group to put you in touch with a psychologist in your area. Their number is 0800 70 80 90.
Best wishes

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: PSYCHIATRIST | 2009-07-12

Cipralex, a medication in the anti-depressant group is definitely used for anxiety disorders, including panic attacks. Your doctor was correct to start at a low dose and increase slowly but perhaps your dose still needs to be increased further. We recommend " start low,go slow, go high with the dose" . you may need up to 12 weeks to get a good response, including normalisation of your sleep pattern. The Rivotril is a benzodiazepine or tranquilliser and is often used early in the treatment of panic disorder until the Cipralex is working. Please trust the cardiologist who assessed your heart as being fine. The palpitations will lessen and dissapear as you respond to the medication but importantly, take your Cipralex daily, not " on and off"  as you were doing with the Cipramil.


Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.